Major Multiform Erythema with Sertraline
Sertraline is frequently used for treatment of depressive and anxiety syndromes. Side effects are usually transient, and dose-dependent. We describe the case of a 76-year-old woman with depressive syndrome, and a history of recent introduction of sertraline who came to the emergency department with fever, and a cutaneous rash with two days of evolution. On examination, we noticed erythematous target papules, and exulcerations of oral mucosa. A skin biopsy was performed for histopathological examination with diagnosis of major multiforme erythema associated with sertraline. The patient stopped the drug in question, and initiated oral prednisolone with good resolution. Although uncommon, there are reported cases of severe skin reaction consequent to sertraline.
FDA Approved Labeling for Zoloft® for the Treatment of Social Anxiety Disorder. [consultado em Janeiro 2015] Disponível em: http://www.fda.gov/ohrms/dockets/ac/04/briefing/4006b1_06_zoloft-label.pdf
Bologna JL, Jorizzo JL, editors. Dermatology, 2nd ed. Philadelphia: Elsevier; 2013.
Naranjo CA, Busto U, Sellers EM, Sandor O, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239-45.
Mockenhaupt M, Viboud C, Dunant A, Naldi L, Halevy S, Bavinck JN, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR-study J Invest Dermatol. 2008;128:35-44.
Jan V, Toledano C, Machet L, Machet MC, Vaillant L, Lorette G. Stevens-Johnson syndrome after sertraline. Acta Derm Venereol. 1999;79:401.
Kirkup ME, Sheffield EA, Sacks LJ, Sansom JE. Delayed onset of bullous reaction with severe deep skin
necrosis in association with sertraline. Br J Dermatol. 2004;150:164-6.
Thédenat B, Loche F, Albes B, Marguery MC, Bazex J. Acute generalized exanthematous pustulosis with photodistribution pattern induced by sertraline. Dermatology.2001;203:87-8.
Lin NC, Chou JY, Chen H, Chen VC. Sertraline-induced photoallergic reaction. J Clin Psychopharmacol.
Khan MA, Fitzgerald K. Low-dose sertraline-induced erythema multiforme in a child. J Child Adolesc Psychopharmacol. 2012;22:179-80.
Gales BJ, Gales MA. Erythema multiforme and angioedema with indapamide and sertraline. Am J Hosp
Gonçalo M, Canelas MM, Cardoso JC. Mecanismos fisopatológicos envolvidos nas principais reacções cutâneas de hipersensibilidade medicamentosa. Trab Soc Port Dermatol Venereol. 2009; 67:385-406.
Barbaud A, Collet E, Milpied B, Assier H, Staumont D, Avenel-Audran M, et al. A muticentre study to determine the value and safety of drug patch tests for the three main classes of severe cutaneous drug reactions. Br J Dermatol. 2013; 168:555-62.
Dermatology Rounds of the Division of Dermatology, Mc-Gill University Health Centre. [consultado em Janeiro de 2015] Disponível em: http://www.dermatologyrounds.ca/crus/dermaeng_050602.pdf
All articles in this journal are Open Access under the Creative Commons Attribution-NonCommercial 4.0 International License (CC BY-NC 4.0).